Beating Tourette

Tour de Force

Archive for the ‘Medications’ Category

Time off then back

leave a comment »

So after a five month break, where we did not need to have any medication at all, we had to get back of them. My son started have vocal tics, repeating the word “probably” all the time, and obliging us to acknowledge the fact that he said it. Plus he started having to say it louder and louder. So after a month we started him on Risperidone again at the minimum dose. Practically immediately he started have anxiety issues. Is that due to the meds or is it part of Tourette’s? Also noticed he’s cranky, tired and winey now. But after three weeks he started saying maybe a lot less and is doing better. It is so hard to assess though which is better: repeating probably/maybe every other sentence loudly or being scared tired and winey. Hopefully in October he’ll do better again, like last year.

Advertisements

Written by Admin

April 23, 2013 at 9:34 pm

Posted in Medications, Tics

Vaccinations and Tourette

leave a comment »

“It’s not the vaccines that are the problem-it’s the additives” professor Ricard Deth, Northeastern University.

Common additives to vaccines include mercury, aluminum, formaldehyde, MSG, sulfites, and antifreeze. Each of these have been associated with brain and nerve damage. Is Tourette a genetic problem or did our children get this disorder because of required vaccinations?

Written by Admin

October 22, 2012 at 1:19 pm

Posted in Medications

Tagged with

The Second Medication Prescribed for Tourette

leave a comment »

 

When we were finally able to meet with our Neurologist ( we had to wait three weeks between the time we made a call to request an appointment and the time that we were able to see the doctor) he took Kendrick off the Clonidine and put him on Risperidone. This is an antipsychotic medication. It worked so much better than the Clonidine (I was pretty upset with our first doctor who prescribed the Clonidine but our Neurologist told us that was industry practice to use Clonidine first). It was a tough decision to accept and put our son on this medication as well. Risperidone is mainly used to treat the symptoms of schizophrenia in adults and teenagers 13 or older.  Scary, isn’t it?  It is impossible to weigh the benefit of tics versus side effects of medication, at least for me. I have no clue what will be Kendrick’s side effects to this medication, and how do you weigh that against a hundred tics a minute and shouts and tears.

We spent many weeks increasing the dose and after a year we have not been able to reduce it. We tried but every time the tics came back. We have found that giving 7/8th of the dose at night and 1/8th in the morning helped more than giving the whole dose at night. So, with this medication I think we got rid of 75% of the tics. For us it is an acceptable level. Diet has helped another 10 to 15%.

The only side effect we have seen is tiredness.

Written by Admin

June 22, 2011 at 4:36 pm

Posted in Medications, Tics

Tagged with

Medications for those with Tourettes

leave a comment »

Various off-label drugs are prescribed by medical professionals for Tourette, but of these, only two – Pimozide and Haloperidol – are approved by the FDA for the treatment of Tourette. According to TSA, these medications often provide only mild to moderate benefit and have poorly tolerated side effects that limit their use.

The first Neurologist we went to see prescribed Clonidine. We went and got the prescription, but when I got home I saw this was a medication for high blood pressure. Of course, I called the pharmacy to say there was a mistake, but they confirmed that that was the medication that was prescribed and that it was sometimes used for tic disorders. This was an off-label drug.

I was in total shock, how can a high blood pressure medication be given to my 7 year old son? I felt terrible giving this to him but I had no choice. My son was having 30 tics a minute and could not stand it any more. We could not stand seeing him suffer like this anymore either. So we gave him the medication and saw his tics get better within 24 hours. It was such a releif. Unfortunately he started yelling and screaming throughout the following week more and more. He was repeating the word “maybe” constantly. He started each sentence with the word “maybe”, stuck it in the middle and ended the sentence with it as well. We could not understand what he wanted to say.

Clearly this drug was not going to help sufficiently.

Written by Admin

May 12, 2011 at 9:36 am

Posted in Medications

Tagged with

%d bloggers like this: